Wisconsin, 2018Tornado and Flash Flood in Wisconsin, June 16, 2018
June 16, 2018 · NWS MKX · 10 events in 1 county or zone
Persistent thunderstorms developed over Columbia County near a warm front. The thunderstorms produced large hail, scattered tree damage, flash flooding, and one brief EFO tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $62,000
- Crop damage
- $1,000
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent thunderstorms developed over Columbia County near a warm front. The thunderstorms produced large hail, scattered tree damage, flash flooding, and one brief EFO tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 16, 1:15 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 16, 1:15 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
215 PM CDT Sat Jun 16 2018
.DISCUSSION...
Rest of this Afternoon through Sunday Afternoon...Forecast
Confidence is Moderate to High...
Lake-modified outflow that pushed inland this morning has reached
a line from Lake Geneva to Watertown to Ripon as of 2 PM. East of
this line, particularly for those counties boarding Lake
Michigan, cooler lake air has kept temperatures in the 70s to
around 80 degrees, with dewpoints in the low to mid 60s.
Temperatures will likely warm a bit more this afternoon, but heat
indices will fall short of initial expectations in this area.
Further west, however, very warm and humid conditions are being
observed, with temperatures around 90 and dewpoints in the mid
70s. This is resulting in heat indices around 100 degrees.
The aforementioned outflow boundary may serve as focus for a few
showers or storms later this afternoon, though potential seems
pretty low given weak convergence along the boundary. With plenty
of instability, anything that does develop could be briefly
strong, with a risk for gusty winds and hail. Locally heavy rain
would also be a risk given the rather tropical airmass in place
across the region.
Confidence is fairly high that the entire forecast area will see
the excessive heat on Sunday, with stronger synoptic flow and less
thunderstorm activity limiting the lake breeze to areas
within a few miles of the lake. Low to mid 90s are expected for
highs on Sunday, with heat indices between 98 and 102. Given these
expected temps, the Heat Advisory will continue through Sunday
afternoon.
Sunday night - Confidence...Medium
Main question is how far will any convection make it into the cwa.
The upper jet still looks well north though there is some
divergence proggd into our area. The LLJ still looks to be focused
more to the north, however low level thermal boundaries do sag
closer to our area. So, the GFS is most aggressive on precip into
the cwa while the ECMWF and NAM keep things more to the north.
Will use a blended solution at this time. The mid level ridging
still looks like it has a good hold on us so would prefer a slower
advancement of the activity into srn WI.
Monday and Monday night - Confidence...Medium
Enough uncertainty in place with regards to frontal timing, cloud
cover and convection to not push the advisory into Monday at this
time. the GFS is the fastest with respect to overspreading
showers/storms with frontal boundary moving through southern WI.
There are some slower solutions however guidance as a whole
suggests temps will be a bit cooler due to cloud cover.
Nevertheless, the very warm and humid airmass will be in place
until the surface/925 front swings through shifting winds around
to the northeast and ushering in a much cooler and less humid
airmass.
Tuesday - Confidence...Medium Slow southward movement of 850
baroclinic zone could result in lingering showers. Otherwise
looks cloudy and cooler with the surface front to our south and
enough moisture lingering to keep a good deal of cloud cover in
place. Onshore flow will make for even cooler conditions
lakeside.
Wednesday - Confidence...Medium
Will go with a dry forecast as it looks like frontal boundaries
would be far enough to our south with high pressure exerting a
greater influence. The latest ECMWF does throw a little wrench in
for Thursday with the
Thursday through Saturday - Confidence...Low
ECMWF and GFS show cyclogenesis either to our south and west,
respectively, so plenty of details to yet get ironed out as to how
this will evolve. But it does appear we could turn a bit more
unsettled.
&&
.AVIATION(21Z TAFS)...VFR conditions are expected through the next
24 hours. There is a slight chance for a few thunderstorms this
afternoon, though potential and coverage is far too sparse for
TAF inclusion at this time.
Winds will be southeasterly at KMKE, KUES and KENW through the
rest of the afternoon, before becoming southwest. At KMSN,
southwest winds will continue into Sunday.
&&
.MARINE...Waves will remain in the 1-3 foot range today, and diminish
to around 1 foot or so on Sunday. Winds will initially be onshore
this afternoon, but should become southwesterly later tonight, with
southwesterly (offshore) flow continuing on Sunday.
Thunderstorms are increasingly likely from late Sunday night
through Monday evening as a frontal boundary moves south through
the area.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT Sunday for WIZ046-047-051-052-
056>060-062>072.
LM...None.
&&
Tonight/Sunday and Aviation/Marine...Boxell
Sunday Night through Saturday...CollarHazardous weather outlook, Jun 16, 2:20 PM CST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
320 PM CDT Sat Jun 16 2018
WIZ046-047-051-052-056>060-062>072-172030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
320 PM CDT Sat Jun 16 2018
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Tonight
A Heat Advisory is in effect for all of south central and
southeast Wisconsin through tonight.
An isolated thunderstorm or two is expected into the early
evening hours across parts of south central Wisconsin.
.DAYS TWO THROUGH SEVEN...Sunday through Saturday
The Heat Advisory continues into early Sunday evening across the
area. Hot and humid conditions are expected. Heat index values
will likely reach around 100 degrees across southern Wisconsin.
The heat may linger into midday Monday.
There are chances for thunderstorms mainly later Sunday night into
Monday morning, with thunderstorms likely Monday afternoon into
Monday night, as a cold front moves south through the region.
There is a marginal risk for severe storms mainly Monday afternoon
and evening, along with locally heavy rainfall.
There is a chance of thunderstorms Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed into Sunday.
LMZ643>646-172030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
320 PM CDT Sat Jun 16 2018
This Hazardous Weather Outlook is for portions of Lake Michigan.
.DAY ONE...Tonight
Areas of fog may form over Lake Michigan tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Saturday
There are chances for thunderstorms mainly later Sunday night into
Monday morning, with thunderstorms likely Monday afternoon into
Monday night, as a cold front moves south through the region.
There is a marginal risk for severe storms mainly Monday afternoon
and evening.
There is a chance of thunderstorms Friday.
Collar
www.weather.gov/mkx
In the hours before
Local storm report, Jun 16, 9:21 AM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1021 AM CDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM FLASH FLOOD 3 WSW MONONA 43.04N 89.38W
06/16/2018 DANE WI 911 CALL CENTER
FOLLOW UP ON FLOODING: SEVERAL STALLED
VEHICLES ON THE BELTLINE BETWEEN MILE
MARKERS 261 AND 263, WHICH IS PARK ST AND
JOHN NOLAN DR. ALSO 3 FEET OF WATER IN HWY
14 IN TOWN OF MADISON. WATER INTO SOME HOMES
ON SOUTHWEST SIDE OF CITY. WATER INTO SOME
UW CAMPUS BUILDINGS.
&&Local storm report, Jun 16, 9:23 AM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1023 AM CDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM HEAVY RAIN 2 SSW MADISON 43.06N 89.40W
06/16/2018 M4.43 INCH DANE WI PUBLIC
ALSO SMALL HAIL.
&&Local storm report, Jun 16, 10:11 AM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1111 AM CDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN 1 N FITCHBURG 43.00N 89.42W
06/16/2018 M3.50 INCH DANE WI PUBLIC
ON LACY RD. REPORT VIA FACEBOOK.
&&Local storm report, Jun 16, 10:12 AM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1112 AM CDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND DMG 1 W DE FOREST 43.25N 89.36W
06/15/2018 DANE WI PUBLIC
LARGE OAK TREE DOWN ABOUT 1 MILE WEST OF
DOWNTOWN DE FOREST. REPORTED VIA SOCIAL
MEDIA. TIME ESTIMATED.
&&
MBKLocal storm report, Jun 16, 10:14 AM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1114 AM CDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM HEAVY RAIN 2 SSW MADISON 43.06N 89.40W
06/16/2018 M4.43 INCH DANE WI PUBLIC
ALSO SMALL HAIL.
0900 AM HEAVY RAIN 4 SSW SHOREWOOD HILLS 43.03N 89.49W
06/16/2018 M4.12 INCH DANE WI COCORAHS
5 SW MADISON, STATION WI-DA-3.
0119 AM HEAVY RAIN STOUGHTON 42.92N 89.20W
06/16/2018 M4.04 INCH DANE WI MESONET
TOTAL SO FAR AT MESONET STATION STGHT,
STOUGHTON.
0900 AM HEAVY RAIN 2 S MIDDLETON 43.07N 89.51W
06/16/2018 M3.88 INCH DANE WI COCORAHS
6.1 W MADISON, STATION WI-DA-45.
0836 AM HEAVY RAIN 4 SE CROSS PLAINS 43.08N 89.59W
06/16/2018 M3.80 INCH DANE WI PUBLIC
0119 AM HEAVY RAIN 1 ESE SHOREWOOD HILLS 43.07N 89.43W
06/16/2018 M3.80 INCH DANE WI MESONET
TOTAL SO FAR AT MESONET STATION MDSNW, 1 ESE
SHOREWOOD HILLS.
0900 AM HEAVY RAIN 1 SSW SHOREWOOD HILLS 43.06N 89.46W
06/16/2018 M3.76 INCH DANE WI COCORAHS
3.7 WSW MADISON, STATION WI-DA-13.
1000 AM HEAVY RAIN 1 N FITCHBURG 43.00N 89.42W
06/16/2018 M3.50 INCH DANE WI PUBLIC
ON LACY RD. REPORT VIA FACEBOOK.
0900 AM HEAVY RAIN 1 W SHOREWOOD HILLS 43.08N 89.47W
06/16/2018 M3.40 INCH DANE WI COCORAHS
4 W MADISON, STATION WI-DA-39.
0900 AM HEAVY RAIN MCFARLAND 43.02N 89.28W
06/16/2018 M3.35 INCH DANE WI COCORAHS
1 E MCFARLAND, STATION WI-DA-14.
0824 AM HEAVY RAIN 1 NE MCFARLAND 43.03N 89.28W
06/16/2018 M3.23 INCH DANE WI TRAINED SPOTTER
OVERNIGHT RAINFALL REPORTED VIA SOCIAL
MEDIA. 1.5 INCH DIAMETER BRANCH DOWN AS
WELL.
0900 AM HEAVY RAIN 1 SSW MIDDLETON 43.08N 89.52W
06/16/2018 M2.88 INCH DANE WI COCORAHS
6.4 W MADISON, STATION WI-DA-46.
0711 AM HEAVY RAIN 2 SW SHOREWOOD HILLS 43.06N 89.48W
06/16/2018 M2.70 INCH DANE WI CO-OP OBSERVER
CHMW3 - CHARMANY FARM IN MADISON.
0725 AM HEAVY RAIN 1 SSW MIDDLETON 43.10N 89.51W
06/16/2018 M2.58 INCH DANE WI CO-OP OBSERVER
WASTEWATER TREATMENT PLANT.
0400 AM HEAVY RAIN 3 NE VERONA 43.02N 89.49W
06/16/2018 M2.56 INCH DANE WI AMATEUR RADIO
STORM TOTAL FROM 1155PM FRIDAY THROUGH 4AM
SATURDAY.
0841 AM HEAVY RAIN 1 NNE MONONA 43.07N 89.33W
06/16/2018 M2.50 INCH DANE WI PUBLIC
OVERNIGHT RAINFALL REPORTED CLOSE TO MONONA
GOLF COURSE. REPORTED VIA SOCIAL MEDIA.
0704 AM HEAVY RAIN MCFARLAND 43.02N 89.29W
06/16/2018 M2.43 INCH DANE WI TRAINED SPOTTER
0900 AM HEAVY RAIN 5 ENE MOUNT HOREB 43.03N 89.63W
06/16/2018 M2.31 INCH DANE WI COCORAHS
5.5 WNW VERONA NEAR RILEY, STATION WI-DA-49.
0941 AM HEAVY RAIN 1 E MAPLE BLUFF 43.11N 89.35W
06/16/2018 M2.28 INCH DANE WI COCORAHS
3 NE MADISON, STATION WI-DA-52.
0819 AM HEAVY RAIN 2 N VERONA 43.02N 89.53W
06/16/2018 M2.25 INCH DANE WI PUBLIC
LOCATION JUST EAST OF UNIVERSITY RIDGE GOLF
COURSE. OVERNIGHT RAINFALL REPORTED VIA
SOCIAL MEDIA.
0941 AM HEAVY RAIN 1 W DE FOREST 43.25N 89.36W
06/16/2018 M1.75 INCH DANE WI PUBLIC
OVERNIGHT RAINFALL. REPORTED VIA SOCIAL
MEDIA.
0839 AM HEAVY RAIN 1 NW WIND POINT 42.79N 87.79W
06/16/2018 M1.50 INCH RACINE WI PUBLIC
OVERNIGHT RAINFALL REPORTED NEAR
INTERSECTION OF HIALEAH DRIVE AND ERIE
STREET. REPORTED VIA SOCIAL MEDIA.
0816 AM HEAVY RAIN 1 S WIND LAKE 42.81N 88.16W
06/16/2018 M1.05 INCH RACINE WI PUBLIC
0115 AM HAIL 4 WNW ARENA 43.18N 89.99W
06/16/2018 M0.75 INCH IOWA WI PUBLIC
REPORTED VIA SOCIAL MEDIA.
1050 PM TSTM WND DMG 1 W DE FOREST 43.25N 89.36W
06/15/2018 DANE WI PUBLIC
LARGE OAK TREE DOWN ABOUT 1 MILE WEST OF
DOWNTOWN DE FOREST. REPORTED VIA SOCIAL
MEDIA. TIME ESTIMATED.
1230 AM FLASH FLOOD 3 WSW MONONA 43.04N 89.38W
06/16/2018 DANE WI 911 CALL CENTER
FOLLOW UP ON FLOODING: SEVERAL STALLED
VEHICLES ON THE BELTLINE BETWEEN MILE
MARKERS 261 AND 263, WHICH IS PARK ST AND
JOHN NOLAN DR. ALSO 3 FEET OF WATER IN HWY
14 IN TOWN OF MADISON. WATER INTO SOME HOMES
ON SOUTHWEST SIDE OF CITY. WATER INTO SOME
UW CAMPUS BUILDINGS.
0126 AM FLASH FLOOD MADISON 43.08N 89.39W
06/16/2018 DANE WI LAW ENFORCEMENT
NUMEROUS VEHICLES STRANDED. WATER ENTERING
LOWER LEVELS OF HOUSES AND APARTMENT
BUILDINGS. FIRE DEPARTMENT PERFORMING WATER
RESCUES.
&&Local storm report, Jun 16, 10:57 AM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1157 AM CDT SAT JUN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND GST 2 SE SHOREWOOD HILLS 43.06N 89.42W
06/15/2018 E50 MPH DANE WI PUBLIC
SEVERAL TREES BLOWN DOWN SOUTHWEST OF
DOWNTOWN MADISON. ESTIMATED TIME AND WIND
GUST SPEED FROM RADAR. REPORTED VIA SOCIAL
MEDIA.
&&
MBKEvent by event
5 hail, 3 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Columbia
- When
- June 16, 3:00 PM CST
- Where
- Columbia County, 0.69 mi S of Portage
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 43.540, -89.450
Several trees down in and around Portage.
Thunderstorm Wind, Columbia
- When
- June 16, 3:50 PM CST
- Where
- Columbia County, 3.09 mi ESE of Dekorra
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 43.460, -89.410
Several trees and power lines down south of Portage.
Thunderstorm Wind, Columbia
- When
- June 16, 4:15 PM CST
- Where
- Columbia County, 3.39 mi SW of Rio Cowgill Fld Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 43.420, -89.304
Trees and power lines down across Traut Road.
Tornado, Columbia
- When
- June 16, 4:20 PM CST to 4:22 PM CST
- Where
- Columbia County, 3.5 mi NE of Poynette to 3.62 mi NE of Poynette
- Rating
- EF0
- Path length
- 0.14 mi
- Path width
- 50 yd
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 43.436, -89.351
Videos and pictures of the tornado were provided on social media. Minor tree damage likely occurred.
Hail, Columbia
- When
- June 16, 4:35 PM CST
- Where
- Columbia County, 0.85 mi SW of Portage
- Measured
- 1 in hail
- Reported by
- 911 Call Center
- Coordinates
- 43.540, -89.460
Hail, Columbia
- When
- June 16, 4:54 PM CST
- Where
- Columbia County, 1.5 mi W of Dekorra
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.470, -89.500
Hail, Columbia
- When
- June 16, 4:56 PM CST
- Where
- Columbia County, 1.38 mi S of Dekorra
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.450, -89.470
Hail, Columbia
- When
- June 16, 5:11 PM CST
- Where
- Columbia County, 1.22 mi SE of Dekorra
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.460, -89.450
Hail, Columbia
- When
- June 16, 5:42 PM CST
- Where
- Columbia County, 1.22 mi SE of Dekorra
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.460, -89.450
Flash Flood, Columbia
- When
- June 16, 7:00 PM CST to 11:59 PM CST
- Where
- Columbia County, 5.6 mi W of Dekorra to 2.42 mi N of Okee
- Cause
- Heavy Rain
- Property damage
- $51,000
- Crop damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 43.485, -89.580
Approximately 9 roads in the Town of Caledonia were closed due to flooding and washouts. Road repairs were needed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Wisconsin, June 16 to 18, 20182 deaths · 3 injured · $2.2 million · 1 in hail · 29 events
- Flash Flooding and Hail in Michigan, June 16 to 17, 20181 death · $100 million · 1 in hail · 14 events
- Rip Current in Florida, June 16, 20181 death · 1 event
- Hail and Damaging Winds in Ohio, June 16, 2018$263,000 · 1.25 in hail · 32 events
- Flood and Hail in Massachusetts, June 16 to 18, 2018$185,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, June 16 to 17, 20181 injured · $165,000 · 1 in hail · 16 events
- Flash Flooding and Damaging Winds in Minnesota, June 16 to 17, 2018$315,000 · 50 kt wind · 9 events
- Tornado and Damaging Wind in Mississippi, June 16 to 18, 2018$100,000 · EF0 · 2 events
- Flash Flood in Ohio, June 16, 2018$75,000 · 1 event
- Damaging Wind in New Mexico, June 16, 2018$50,000 · 56 kt wind · 1 event
- Heat in Kentucky, June 16 to 18, 201822 events
- Heat in Wisconsin, June 16 to 17, 201820 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757344, 757345, 757346, 757347, 757330, 757333, 757335, 757337, 757338, 757360.